Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Conformally invariant powers of the Laplacian -- A complete nonexistence theorem

Authors: A. Rod Gover and Kengo Hirachi
Translated by:
Journal: J. Amer. Math. Soc. 17 (2004), 389-405
MSC (2000): Primary 53A30; Secondary 53A55, 35Q99
Published electronically: January 9, 2004
MathSciNet review: 2051616
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that on conformal manifolds of even dimension $n\geq 4$ there is no conformally invariant natural differential operator between density bundles with leading part a power of the Laplacian $\Delta^{k}$ for $k>n/2$. This shows that a large class of invariant operators on conformally flat manifolds do not generalise to arbitrarily curved manifolds and that the theorem of Graham, Jenne, Mason and Sparling, asserting the existence of curved version of $\Delta^k$ for $1\le k\le n/2$, is sharp.

References [Enhancements On Off] (What's this?)

  • 1. T. N. Bailey, M. G. Eastwood, and A. R. Gover, Thomas's structure bundle for conformal, projective and related structures, Rocky Mountain J. Math., 24 (1994) 1191-1217. MR 96e:53016
  • 2. T. Branson, Sharp inequalities, the functional determinant, and the complementary series, Trans. Amer. Math. Soc., 347 (1995) 3671-3742. MR 96e:58162
  • 3. A. Cap and A. R. Gover, Tractor bundles for irreducible parabolic geometries, Global analysis and harmonic analysis (Marseille-Luminy, 1999) 129-154, Sémin. Congr., 4, Soc. Math. France, Paris 2000. Preprint ESI 865, available for viewing on the internet at MR 2002b:53033
  • 4. A. Cap and A. R. Gover, Tractor calculi for parabolic geometries, Trans. Amer. Math. Soc., 354 (2002) 1511-1548. MR 2003j:53033
  • 5. S.-Y. A. Chang and P. Yang, Partial differential equations related to the Gauss-Bonnet-Chern integrand on $4$-manifolds, in ``Conformal, Riemannian and Lagrangian Geometry: The 2000 Barrett Lectures,'' Amer. Math. Soc., 2002. MR 2003g:53045
  • 6. M. G. Eastwood and J. Slovák, Semiholonomic Verma modules, J. Algebra, 197 (1997) 424-448. MR 98k:22054
  • 7. C. Fefferman and C. R. Graham, Conformal invariants, in Elie Cartan et les mathématiques d'aujourd'hui, Astérisque, hors série (Société Mathématique de France, Paris, 1985) 95-116. MR 87g:53060
  • 8. W. Fulton and J. Harris, Representation Theory: A First course, Springer, 1991.MR 93a:20069
  • 9. A. R. Gover, Aspects of parabolic invariant theory, Supp. Rend. Circ. Matem. Palermo, Ser. II, Suppl. 59 (1999) 25-47. MR 2001a:58047
  • 10. A. R. Gover, Invariant theory and calculus for conformal geometries, Adv. Math., 163 (2001) 206-257. MR 2003a:53016
  • 11. A. R. Gover and C. R. Graham, CR invariant powers of the sub-Laplacian, preprint arXiv:math.DG/0301092
  • 12. A. R. Gover and L. J. Peterson, Conformally invariant powers of the Laplacian, Q-curvature, and tractor calculus, Comm. Math. Phys., 235 (2003) 339-378.
  • 13. C. R. Graham, Conformally invariant powers of the Laplacian, II: Nonexistence, J. London Math. Soc. (2), 46 (1992) 566-576. MR 94c:58227
  • 14. C. R. Graham, R. Jenne, L. Mason, and G. Sparling, Conformally invariant powers of the Laplacian, I: Existence, J. London Math. Soc. (2), 46 (1992) 557-565. MR 94c:58226
  • 15. C. R. Graham and M. Zworski, Scattering matrix in conformal geometry, Invent. Math., 152 (2003) 89-118.
  • 16. H. P. Jakobsen and M. Vergne, Wave and Dirac operators, and representations of the conformal group, J. Func. Anal., 24 (1977) 52-106. MR 55:12876
  • 17. R. Penrose and W. Rindler, Spinors and Space-time, Vol. 1, Cambridge Univ. Press, 1984.MR 86h:83002
  • 18. T. Y. Thomas, On conformal geometry, Proc. Natl. Acad. Sci. USA, 12 (1926) 352-359.
  • 19. V. Wünsch, Some new conformal covariants, Z. Anal. Anw. 19 (2000) 339-357. Erratum, Z. Anal. Anw., 21 (2002) 529-530.MR 2001i:58070

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 53A30, 53A55, 35Q99

Retrieve articles in all journals with MSC (2000): 53A30, 53A55, 35Q99

Additional Information

A. Rod Gover
Affiliation: Department of Mathematics, The University of Auckland, Private Bag 92019, Auckland 1, New Zealand

Kengo Hirachi
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba, Megro, Tokyo 153-8914, Japan

Keywords: Conformal geometry, invariant differential operators
Received by editor(s): April 10, 2003
Published electronically: January 9, 2004
Additional Notes: The first author gratefully acknowledges support from the Royal Society of New Zealand via a Marsden Grant (grant no. 02-UOA-108). The second author gratefully acknowledges support from the Japan Society for the Promotion of Science.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society